Education  |   March 2019
Propofol-associated Green Hair Discoloration
Author Notes
  • From the Department of Anesthesiology and Perioperative Medicine, Mayo Clinic College of Medicine, Rochester, Minnesota.
  • Address correspondence to Dr. Pulos: pulos.bridget@mayo.edu
Article Information
Education / Images in Anesthesiology / Pharmacology
Education   |   March 2019
Propofol-associated Green Hair Discoloration
Anesthesiology 3 2019, Vol.130, 445. doi:10.1097/ALN.0000000000002544
Anesthesiology 3 2019, Vol.130, 445. doi:10.1097/ALN.0000000000002544
Propofol is known to be associated with green discoloration of the urine.1,2  A lesser known side effect is green discoloration of the hair.3 
This photograph displays greenish-blue discoloration of a 60-yr-old male’s normally silver-white hair in the recovery unit after an uneventful spinal anesthetic for a total hip replacement. Intraoperatively he received spinal bupivacaine in combination with a propofol infusion. During preoperative evaluation, the patient had reported a similar “blue hair” discoloration after a prior general anesthetic. Propofol (previously in bolus doses), fentanyl, and cefazolin were the only anesthetic agents used in both cases. The patient reported that this discoloration lasted approximately 1 to 2 months in both cases, despite cutting the discolored hair. As the picture shows, the color change was most pronounced around the temples, but his scalp did not show signs of discoloration.